Thunderstorm Wind, Hillsborough
- When
- July 13, 12:00 PM EST
- Where
- Hillsborough County, Sargent
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.050, -71.670
Trees and powerlines downed near Colby Road in Weare.
A short wave trough aloft with an accompanying cold front moved in from the west during the afternoon hours of the 13th. Ahead of the front, a moderately unstable air mass was in place over New Hampshire as surface dewpoint values rose well into the 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A short wave trough aloft with an accompanying cold front moved in from the west during the afternoon hours of the 13th. Ahead of the front, a moderately unstable air mass was in place over New Hampshire as surface dewpoint values rose well into the 60s. The result was a few strong to locally severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 13, 9:32 AM EST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 1032 AM EDT Mon Jul 13 2020 .SYNOPSIS... A trough of low pressure will remain over New England through Tuesday, allowing scattered showers and thunderstorms to continue. High pressure builds into the region from Canada on Wednesday. Temperatures and humidity increase toward the end of the week with showers and storms returning. && .NEAR TERM /TODAY/... 1030 AM...A broken mid-level deck is proving more stubborn than previously forecast this morning which has led to a delay in surface heating over much of the coastal plain of Maine. Have adjusted temperatures accordingly. Also refreshed PoPs according to latest hi-res guidance and radar, which shows convection firing near the international border in VT/NY at this hour. Still looking at the 16-18Z time period for convective initiation in and south of the Whites today. 650 AM...Update to tweak POPs a bit, the most notable thing was to stay mostly dry thru the morning, with convection starting to fire around noon. Adjusted sky a bit to start with more clouds in NH zones. Previously...Lingering weak sfc trough and weak wave in SW 500 Mb flow will combine to produce enough dynamics to produce SHRA/TSRA later today. The HRRR is focusing on thats weak sfc trough, perhaps being a little bit enhanced by marine lyr boundary early this afternoon, and the HRRR has been very good lately, so will stick with it for today. Also, could see some storms develop on terrain as well. Some clusters of mid-high around this morning, but for the most part look for mostly to partly sunny this morning. I think convection holds off thru the morning, but could see some cells start to pop around noon. Tds in the mid- upper 60s and high in the 80s today will allow for decent instability. While winds are light and speed shear is low, there is some directional shear, and given weak flow and high low level moisture, and downdrafts and outflow will likely produce new storms, and could see some bowing clusters develop, making strong winds a threat. The light flow and high PWATs could make for some slow movers or training, and thus heavy rainers are also something to watch for. && .SHORT TERM /TONIGHT THROUGH TUESDAY/... Will likely see convection wane after sunset, as small ridge pokes up behind the 500 MB wave and ahead of the deepening 5closed low moving in from the west. However, that closed low will bring a threat of showers later tonight, which will extend into Tuesday. There will probably be some clearing in the south and S and E this evening, and lows will generally be in the low to mid 60s. Tuesday will see the 500 MB closed track across the CWA, with very weak sfc low slowly moving over the Gulf of ME. Lots of clouds expected everywhere, but some breaks of sun are possible in srn NH. The weak low will be enuf to produce NE flow, although there's not a ton of cooler air to the NE at this point, but the clouds will be enuf to keep highs in the low to mid 70s, although may get close to 80 in srn NH. Despite all the clouds, There's enuf cooling aloft in the low to allow for instability to generate thunderstorms thru much of the day, although the chc is better the further N you go. There is very little flow, so again the main threat would be heavy rain on Tuesday as PWATs stay close to 1.5". && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... The ensemble and deterministic model solutions are now in good agreement on the long wave pattern through the upcoming weekend and the start of next week. An upper low will exit the region early Wednesday...followed by rising heights and ridging late Wednesday into Thursday. The pattern becomes zonal thereafter with a mean jet position along the US-Canadian border. With the exception of a brief break mid week...this will be an extended period of warm and humid weather with relief most days found near the coast in the form of a seabreeze. In the dailies...weak ridging should provide a mainly dry and less humid day Wednesday. A shortwave impulse and associated weak frontal system cross the area late Thursday into Friday accompanied by scattered convection. For the upcoming weekend...daytime heating and weak impulses embedded in the low amplitude flow...make isolated to scattered convection a possibility across inland sections both days. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... Short Term...Expect mainly VFR today, although SHRA/TSRA could produce temps MVFR this afternoon. Fog and low clouds develop tonight, with IFR possible at the coastal terminals. VFR returns Tuesday morning, but more widespread SHRA/TSRA will produce flight restrictions at times. Long Term... Thu PM - Fri...Areas of MVFR in SHRA/TSRA. && .MARINE... Short Term...Seas are slowly coming and should be below SCA levels later this morning. Winds stay below SCA through Tuesday. Scattered thunderstorms with strong winds possible this afternoon. Long Term... Fri...SCA's are psb outside the bays. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Casey/Cempa SHORT TERM...Cempa LONG TERM...Schwibs
Hazardous Weather Outlook National Weather Service Gray ME 256 AM EDT Mon Jul 13 2020 MEZ007>009-012>014-018>028-033-NHZ001>015-140700- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 256 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Scattered afternoon and evening thunderstorms could produce strong gusty winds. Heavy downpours may also lead to isolated flash flooding, especially where storms track through the same areas repeatedly. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered afternoon and evening thunderstorms on Tuesday may produce locally heavy rainfall. Isolated flash flooding will be possible, especially where storms track through the same areas repeatedly. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-140700- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 256 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ES
Special Weather Statement National Weather Service Gray ME 1234 PM EDT Mon Jul 13 2020 NHZ008-015-131715- Merrimack-Western And Central Hillsborough- 1234 PM EDT Mon Jul 13 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HILLSBOROUGH AND SOUTH CENTRAL MERRIMACK COUNTIES... At 1233 PM EDT, a strong thunderstorm was located near Weare, or 9 miles southwest of Concord, moving northeast at 10 mph. Locations impacted include... Concord, Hooksett, Hopkinton, New Boston, Weare, Goffstown, Deering, Bow and Dunbarton. This includes the following highways... Interstate 89 between mile markers 1 and 8. Interstate 93 between mile markers 30 and 31. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4300 7171 4309 7181 4323 7162 4310 7145 TIME...MOT...LOC 1633Z 220DEG 8KT 4311 7166 MLE
The Boston radar (KBOX), 129 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and powerlines downed near Colby Road in Weare.
Trees and wires down in Dunbarton.
A 60 MPH wind gust was measured at Port City Air.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2020Every state in 2020This day in weather historyWarnings in New Hampshire, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 912288, 912290, 912291.